MAUDE Adverse Event Report: ON-X LIFE TECHNOLOGIES, INC. ON-X PROSTHETIC AORTIC VALVE WITH CONFORM-X SEWING RING AND EXTENDED HOLDER; HEART-VALVE, MECHANICAL

ON-X LIFE TECHNOLOGIES, INC. ON-X PROSTHETIC AORTIC VALVE WITH CONFORM-X SEWING RING AND EXTENDED HOLDER; HEART-VALVE, MECHANICAL
Model Number ONXACE-23
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Valvular Insufficiency/ Regurgitation (4449); Insufficient Information (4580)
Date of Event 07/04/2023
Type of Reportable Event Serious Injury
Event or Problem Description
According to the initial report, a 62-year old patient who received onxace-23, sn (b)(6) on (b)(6) 2023 had a paravalvular leak noted on tee.Patient was reopened and pledgeted sutures were inserted at the site of leak.Tee on (b)(6) 2023 showed reduction in the leak.Fluoroscopy was performed and only one valve leaflet could be observed moving.Reoperation was performed and valve leaflets were observed to be functioning perfectly.Valve was removed and replaced with a non-artivion valve to resolve the pvl.The senior surgeon commented, ¿valve was perfect, high gradient could have been result of inaccurate echo measurements.¿.
 
Additional Manufacturer Narrative
This investigation is currently ongoing.Any additional information will be provided in the follow-up report.This report is being submitted as required by federal regulations and does not constitute an admission that the device caused or contributed to the reported event.Furthermore, this report reflects the event as alleged by the complainant and does not imply that the information reported to artivion- formerly cryolife/jotec is accurate or has been confirmed by artivion.
 
Additional Manufacturer Narrative
A sample evaluation was performed on the returned device.Prior to decontamination, visual examination of the valve shows leaflets and housing intact.No abnormalities observed with the valve assembly.Leaflets moved freely when probed.Valve was visually examined and no deficiencies were noted.No abnormalities observed under microscope.The valve was put through the subassembly process again which includes cmm inspection, proof testing, and leak testing.The valve achieved passing results on all tests.No issues were identified.Redo of the aortic valve replacement was performed due to paravalvular leakage and a potentially immobile leaflet.Paravalvular leakage is typically not the result of device deficiency; the valve performed as expected when tested.According to the provided operating notes, paravalvular leakage was addressed during the initial implantation with additional suture.The remaining presence of paravalvular leakage past the initial operation points to a possibly inadequate suture technique.Another explanation could be possible geometric incompatibility between the patient and the installed valve.In addition, the surgeon stated that fluoroscopy showed only one leaflet moving, concerning thrombosis.No thrombus was observed by the surgeons upon reoperation or during product evaluation by the manufacturer upon receipt of the explant.The valve leaflets moved freely when probed, as also observed by the surgeons.Explanations behind the observed nonmobile leaflet could be attributed to the valve having a negative interaction with the patient¿s anatomy.Without further information, the root cause behind the paravalvular leakage and immobile leaflet is unknown.The manufacturing records were reviewed and it was confirmed that all records were controlled, available for review, and met all specifications per the device master record.All lots passed functional testing and met release specifications.During the investigation no non-conformances or deviations were noted.The valve was implanted on (b)(6) 2023 in a 64 year old male with a past medical history of infective endocarditis in the 1980¿s with recent presentation of symptomatic severe aortic stenosis and aortic regurgitation.On (b)(6) 2023 the valve was implanted and post implant a paravalvular leak was noted on tee.The aorta was reopened and pledgeted sutures were inserted at site of leak.A repeat tee performed on (b)(6) 2023 (7 days post implant) noted the leak to be reduced but there was an increased gradient across the valve, immediately post op the mean gradient was 11 mmhg and at 1 week post-op it measured 18mmhg.A fluoroscopy performed later that same day showed only one valve leaflet moving and this was concerning for valve thrombus.A repeat fluoroscopy was performed the next morning on (b)(6) 2023 (8 days post implant) confirmed the same results and so the patient was immediately brought to the operating room and a toe (trans-oesophageal echocardiogram) was performed that showed possible restricted leaflet movement and aortic regurgitation.When inspected both leaflets open and closed appropriately and an area of pvl was noted at the left cusp.The mechanical aortic valve was explanted and replaced with a tissue valve per the patient¿s wishes.Per the senior surgeon assisting "valve was perfect, high gradient could have been result of inaccurate echo measurements.If there was no paravalvular leak on-x valve would not have been replaced." the instructions for use for the on-x valve acknowledge paravalvular leak as a potential complication following prosthetic valve replacement, which may lead to reoperation as well as explantation [ifu].Historically, major paravalvular leak occurs at a rate of 0.3% per patient-year for rigid heart substitutes [iso 5840-2:2021(e)].With the information that the paravalvular leak was identified by the surgeon at the left cusp and his statement that the ¿valve was perfect¿ and ¿if there was no paravalvular leak the on-x valve would not have been replaced¿ we can conclude that there was no issue with the valve, and it did not contribute to the decision to explant.The risk management and usability engineering file for the on-x heart valve, (b)(6), was reviewed and the reported event is addressed.There is insufficient information to determine a root cause for the reported pvl.Adequate precautions are provided in the instructions for use.The reported event will continue to be monitored for trends.No updates to the rmf are needed in response to this complaint.Risk has been reduced as low as possible and overall residual risk is acceptable.

Brand Name
ON-X PROSTHETIC AORTIC VALVE WITH CONFORM-X SEWING RING AND EXTENDED HOLDER
Common Device Name
HEART-VALVE, MECHANICAL
Manufacturer (Section D)
ON-X LIFE TECHNOLOGIES, INC.
1300 e. anderson ln., bldg. b
austin TX 78752
Manufacturer (Section G)
ON-X LIFE TECHNOLOGIES, INC.
1300 e. anderson ln., bldg. b
austin TX 78752
Manufacturer Contact
rochelle maney
1655 roberts blvd. nw
kennesaw, GA 30144
7704193355
MDR Report Key17406997
Report Number1649833-2023-00027
Device Sequence Number7122042
Product Code LWQ
UDI-Device Identifier00851788001464
UDI-Public851788001464
Combination Product (Y/N)N
Initial Reporter CountryEI
PMA/510(K) Number
P000037
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Model NumberONXACE-23
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/04/2023
Supplement Date Received by Manufacturer07/04/2023
Initial Report FDA Received Date07/27/2023
Supplement Report FDA Received Date09/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/05/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age62 YR
Patient SexUnknown